Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 59, NWS Springfield, MO

June 12, 20106 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jun 12, 2010, 3:28 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2010, 3:28 PM CDT (20:28 UTC)
Expired
Jun 12, 2010, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Hickory County, MO, Miller County, MO, Morgan County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:31 PM CDTHEAVY RAIN 1.12Gravois Mills, MOOBSERVER MEASURED 1.12 INCHES OF RAIN IN APPROX 35 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WGUS53 KSGF 122028
FFWSGF
MOC015-029-085-131-141-185-130200-
/O.NEW.KSGF.FF.W.0059.100612T2028Z-100613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...
  CAMDEN COUNTY IN CENTRAL MISSOURI...
  MILLER COUNTY IN CENTRAL MISSOURI...
  MORGAN COUNTY IN CENTRAL MISSOURI...
  NORTHERN HICKORY COUNTY IN CENTRAL MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 900 PM CDT.

* AT 322 PM CDT...TRAINED WEATHER SPOTTERS AND DOPPLER RADAR         
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL       
  ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A TRAINED WEATHER SPOTTER REPORTED NEARLY ONE INCH OF RAIN IN LESS 
THAN 30 MINUTES IN SOUTHERN MORGAN COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3869 9284 3860 9284 3844 9263 3843 9241
      3834 9240 3833 9219 3803 9219 3802 9240
      3790 9242 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3821 9405 3822 9353
      3851 9352 3854 9308 3870 9306

$$

BOXELL
2 follow-up statements
354 
WGUS73 KSGF 122350
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT SAT JUN 12 2010

MOC015-029-085-131-141-185-130200-
/O.CON.KSGF.FF.W.0059.000000T0000Z-100613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HICKORY MO-ST. CLAIR MO-CAMDEN MO-MILLER MO-BENTON MO-MORGAN MO-
650 PM CDT SAT JUN 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
BENTON...CAMDEN...MILLER...MORGAN...NORTHERN HICKORY AND ST. CLAIR
COUNTIES...

DOPPLER RADAR AND TRAINED WEATHER SPOTTERS INDICATED THAT BETWEEN 1 
AND 2 INCHES OF RAIN FELL IN LESS THAN 45 MINUTES THIS AFTERNOON 
ACROSS PORTIONS OF THE WARNED AREA.  THIS RAPID RAINFALL WILL LIKELY 
RESULT IN THE FLOODING OF CREEKS...STREAMS...AND LOW WATER 
CROSSINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3869 9284 3860 9284 3844 9263 3843 9241
      3834 9240 3833 9219 3803 9219 3802 9240
      3790 9242 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3821 9405 3822 9353
      3851 9352 3854 9308 3870 9306

$$

BOXELL
036 
WGUS73 KSGF 130150
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CDT SAT JUN 12 2010

MOC015-029-085-131-141-185-130200-
/O.EXP.KSGF.FF.W.0059.000000T0000Z-100613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HICKORY MO-ST. CLAIR MO-CAMDEN MO-MILLER MO-BENTON MO-MORGAN MO-
850 PM CDT SAT JUN 12 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR BENTON...
CAMDEN...MILLER...MORGAN...NORTHERN HICKORY AND ST. CLAIR COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3869 9284 3860 9284 3844 9263 3843 9241
      3834 9240 3833 9219 3803 9219 3802 9240
      3790 9242 3791 9358 3783 9358 3783 9382
      3789 9383 3790 9407 3821 9405 3822 9353
      3851 9352 3854 9308 3870 9306

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:26 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 12, 3:26 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT SAT JUN 12 2010

.DISCUSSION...
/ISSUED 140 PM CDT SAT JUN 12 2010/

MAIN FORECAST FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH
THUNDERSTORM CHANCES THIS AFTERNOON INTO THE EARLY EVENING. THEN
ATTENTION TURNS TO CONTINUED THUNDERSTORM CHANCES AT TIMES SUNDAY
INTO THE MIDDLE OF THE UPCOMING WEEK.

CURRENTLY...A COMPLEX OF THUNDERSTORMS IS LOCATED ACROSS EASTERN
KANSAS TO THE NORTHEAST INTO ILLINOIS. AHEAD OF THIS ACTIVITY A
WARM AND HUMID AIRMASS IS IN PLACE AS TEMPERATURES ARE IN THE MID
TO UPPER 80S WITH DEWPOINTS AROUND 70 DEGREES. AS A RESULT AN
UNSTABLE AIRMASS HAS DEVELOPED ACROSS THE AREA. MLCAPE VALUES ARE
GENERALLY IN THE 2000 TO 3000 J/KG RANGE. TEMPERATURES HAVE OR ARE
REACHING CONVECTIVE TEMPERATURES...SO VERY LITTLE MLCIN IS IN
PLACE ACROSS THE AREA. EXPECTED SCATTERED SHOWERS AND
THUNDERSTORMS TO START DEVELOPING ACROSS THE AREA...ESPECIALLY
ALONG OUTFLOW BOUNDARIES FROM THE THUNDERSTORM ACTIVITY TO THE
NORTH.

THERE IS A LAYER OF DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE
AND MID LEVEL LAPSE RATES ARE GETTING A LITTLE STEEPER ACROSS THE
AREA. THESE CONDITIONS WILL RESULT IN A SEVERE WEATHER RISK WITH
STRONG WINDS AND MARGINALLY SEVERE HAIL THE MAIN THREATS EXPECTED.
PRECIPITABLE WATER VALUES ARE QUITE HIGH ACROSS THE AREA AS VALUES
ARE GENERALLY IN THE 1.8 TO 2 INCH RANGE. THE MOISTURE CONDITIONS
AND THE POSSIBILITY FOR TRAINING STORMS WILL RESULT IN A LOCALIZED
FLASH FLOODING RISK THIS AFTERNOON AND EARLY EVENING. WITH THE
LOSS OF DAY TIME HEATING AND INSTABILITY...THE THUNDER ACTIVITY
SHOULD DISSIPATE DURING THE MID EVENING HOURS.

ANOTHER MCS IS EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS
TONIGHT AND PUSH TO THE EAST OVERNIGHT INTO SUNDAY MORNING. WILL
HAVE TO WAIT TO SEE WHERE IT DEVELOPS TO REALLY GET A GOOD HANDLE ON
WHERE IT WILL MOVE. FEEL THE BETTER CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN TO THE NORTH OF THE CWA. HAVE INCREASED
POPS TO THE CHANCE CATEGORY ACROSS THE NORTHWESTERN CWA AS THESE
AREAS HAVE THE BEST POTENTIAL TO SEE THIS ACTIVITY TONIGHT INTO
SUNDAY MORNING.

ANOTHER WARM AN HUMID DAY IS EXPECTED ON SUNDAY...AS HIGHS AGAIN
WARM AROUND THE 90 DEGREE MARK. A WARM AND UNSTABLE AIRMASS WILL
ONCE AGAIN DEVELOP ACROSS THE AREA ON SUNDAY AS A RESULT OF THE
WARM AND HUMID CONDITIONS. THESE CONDITIONS ALONG WITH OUTFLOW
BOUNDARIES FROM TONIGHTS EXPECTED MCS SHOULD RESULT IN
THUNDERSTORM CHANCES ACROSS THE AREA ON SUNDAY. GIVEN THE
INSTABILITY A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE.

AN UPPER LEVEL LOW WILL PUSH INTO THE NORTHERN PLAINS SUNDAY
NIGHT...WHICH WILL RESULT IN THE RIDGE FLATTENING AND A SURFACE
FRONT TO SLOWLY PUSH SOUTH. THE FRONT AND ASSOCIATED HEAVY
RAINFALL SHOULD REMAIN TO THE NORTH OF THE AREA SUNDAY NIGHT. THE
FRONT SHOULD SLIDE INTO THE AREA AND BE THE FOCUS FOR
THUNDERSTORMS ACROSS THE AREA ON MONDAY. A RISK FOR SEVERE WEATHER
WILL EXIST ON MONDAY AS AN UNSTABLE AIRMASS AND INCREASED WIND
SHEAR WILL BE IN PLACE ACROSS THE AREA.

THE FRONT IS EXPECTED TO STALL OVER THE AREA INTO THE MIDDLE OF
THE WEEK. SEASONABLE TEMPERATURES AND CHANCES FOR THUNDERSTORMS AT
TIMES CAN BE EXPECTED INTO WEDNESDAY. THE FRONT WILL PUSH NORTH OF
THE AREA LATE WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE
AREA. WARM AND HUMID CONDITIONS CAN ONCE AGAIN BE EXPECTED DURING
THE END OF THE WORK WEEK.

WISE

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MISSOURI THIS AFTERNOON. THINK COVERAGE WILL BE LIMITED ENOUGH TO
ONLY INCLUDE CB MENTION AT THIS TIME. WILL BE MONITORING RADAR
TRENDS CLOSELY FOR POSSIBLE ADDITION OF TEMPO OR PREVAILING
THUNDER. MVFR AND BRIEF IFR VISIBILITIES CAN BE EXPECTED AROUND
ANY STORMS. MOST OF THIS ACTIVITY WILL DIMINISH BY EARLY THIS
EVENING WITH VFR EXPECTED TO PREVAIL TONIGHT. WILL NEED TO WATCH
FOR BRIEF VISIBILITY REDUCTIONS AROUND SUNRISE.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 12, 1:02 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT SAT JUN 12 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

HAZARDS WEATHER RISK...

  ELEVATED THUNDERSTORM WIND RISK FOR WIND GUSTS TO 60 MPH.
  LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXTREME HEAT RISK.

DISCUSSION...

  AN AREA OF RAIN WITH EMBEDDED SCATTERED TO NUMEROUS
  THUNDERSTORMS WILL SLOWLY SPREAD SOUTHEAST ACROSS CENTRAL
  MISSOURI THIS AFTERNOON. ADDITIONAL SCATTERED THUNDERSTORM
  DEVELOPMENT WILL BE POSSIBLE ALONG AND SOUTH OF THE
  INTERSTATE 44 CORRIDOR INTO EARLY THIS EVENING.

  WIND SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE
  STORMS. WIND GUSTS TO 60 MPH...HEAVY RAINFALL...AND
  FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE MAIN
  THREATS. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WHERE
  MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREAS. HAIL TO
  THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE WITH A FEW STORMS.

  HEAT INDEX VALUES ARE EXPECTED TO REACH THE MID 90S THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORM ACTIVITY WILL BE POSSIBLE AT TIMES INTO WEDNESDAY.
  STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
  DAMAGING WINDS AND LARGE HAIL THE MAIN RISKS. HEAVY RAINFALL
  WILL ALSO BE POSSIBLE.

  AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MID
  90S SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
  EVENING...MAINLY ALONG AND NORTH OF THE HIGHWAY 54 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.